Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 11:28 PM CDT for Adams County, Wisconsin. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 11:28 PM CDT (04:28 UTC)
- Expired
- May 9, 2022, 11:49 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Adams County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 11:30 PM CDT | HAIL 0.75 | New Rome, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 747 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
773
WUUS53 KARX 100428
SVRARX
WIC001-100500-
/O.NEW.KARX.SV.W.0029.220510T0428Z-220510T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1128 PM CDT Mon May 9 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Adams County in central Wisconsin...
* Until midnight CDT.
* At 1127 PM CDT, a severe thunderstorm was located over New Rome, or
12 miles south of Wisconsin Rapids, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Adams County, including the following locations... The
Leola Marsh Wildlife Area, Lake Arrowhead, Big Flats, Lake
Sherwood, County Roads G And O, Lake Camelot and County Roads O And
W.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 8992 4415 8993 4416 8992 4418 8993
4418 8991 4419 8990 4419 8993 4420 8991
4422 8993 4423 8989 4425 8990 4425 8960
4413 8960
TIME...MOT...LOC 0427Z 259DEG 38KT 4422 8984
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Skow3 follow-up statements
602
WWUS53 KARX 100434
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1134 PM CDT Mon May 9 2022
WIC001-100500-
/O.CON.KARX.SV.W.0029.000000T0000Z-220510T0500Z/
Adams WI-
1134 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN ADAMS COUNTY...
At 1132 PM CDT, a severe thunderstorm was located near New Rome, or
11 miles south of Wisconsin Rapids, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
New Rome, Big Flats, The Leola Marsh Wildlife Area, Lake Arrowhead,
Lake Sherwood, County Roads G And O, Lake Camelot, County Roads O And
W, County Roads D And G and County Roads D And W.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 8992 4415 8993 4416 8992 4418 8993
4418 8991 4419 8990 4419 8993 4420 8991
4422 8993 4423 8989 4425 8990 4425 8960
4413 8960
TIME...MOT...LOC 0432Z 259DEG 38KT 4423 8976
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB922
WWUS53 KARX 100444
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1144 PM CDT Mon May 9 2022
WIC001-100500-
/O.CON.KARX.SV.W.0029.000000T0000Z-220510T0500Z/
Adams WI-
1144 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN ADAMS COUNTY...
At 1144 PM CDT, a severe thunderstorm was located 7 miles east of New
Rome, or 11 miles southeast of Wisconsin Rapids, moving northeast at
45 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 8992 4415 8993 4416 8992 4418 8993
4418 8991 4419 8990 4420 8990 4419 8993
4421 8991 4422 8993 4423 8989 4425 8990
4425 8960 4413 8960
TIME...MOT...LOC 0444Z 239DEG 39KT 4425 8974
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB184
WWUS53 KARX 100449
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1149 PM CDT Mon May 9 2022
WIC001-100458-
/O.CAN.KARX.SV.W.0029.000000T0000Z-220510T0500Z/
Adams WI-
1149 PM CDT Mon May 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4410 8992 4415 8993 4416 8992 4418 8993
4418 8991 4419 8990 4420 8990 4419 8993
4421 8991 4422 8993 4423 8989 4425 8990
4425 8960 4413 8960
TIME...MOT...LOC 0446Z 259DEG 38KT 4427 8968
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 9, 6:19 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Mon May 9 2022 .DISCUSSION...(This evening through Monday) Issued at 235 PM CDT Mon May 9 2022 Key Messages: - Severe weather threat this evening A low pressure system over eastern North Dakota is slated to lift northeastward through southern Canada as the associated short wave trough rides up and along the southwest to northeast oriented pressure gradient with ridging holding steady off to the east. Satellite imagery shows an expansive field of stable cumulus over the forecast area with sounding analysis showing a decent capping inversion in place. Depending on how well surface temperatures reach this afternoon will play a large roll into how quickly storms can develop as a front approaches from the west and the lower atmosphere destabilize. There is a brief window where severe weather is expected. Should this play out there will be a chance for surface based storms. With enough overlap of strong shear and CAPE, some storms could be severe with the main threats being hail, winds, and a few tornadoes. Tuesday Through Thursday Tuesday will depend on the progress of the cold front and where it settles. The current trends have the front lingering...then gradually dropping south during the day. Scattered showers and thunderstorms will be possible however convergence along the front and the warm advection is on the weaker side. The HREF MUCAPE axis for Tuesday is from Iowa toward southern WI and this increases from 3000 J/kg during the day to 4500 J/kg. The HREF also has some max UH areas along the gradient of MLCAPE near I90 around 16Z and these shift east through early afternoon, with a second area increasing farther south across southwest WI into central and eastern WI during the afternoon. The forecast soundings have shear values of 45 to 55kts. Thus... if can see better convergence could see stronger storms along the front. The marginal risk has been elevated to a slight risk for parts of WI and includes areas from Tomah eastward. A mid latitude wave will lift northeast Wednesday into Thursday. The location of the mid-level ridge extends from Arkansas north toward Wisconsin. Forecast soundings show warm mid level temperatures in place with the organized convection across the Dakotas into MN/northern WI and the U.P. The low level jet strengthens over the Plains into the Upper Mississippi Valley with a surface front in the area. Locally, precipitation chances appear to be isolated, however storms may try to develop southward Wednesday night. In the shorter term will need to watch the periphery of the cap each day. Thursday looks like the warmest day with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon May 9 2022 Main focus for this TAF period is showers and scattered convection moving through the area this evening. Thunderstorm cells have developed in SE Minnesota and are moving northeast. Additional cells could develop south of the current ones, which would impact the airports. Thunderstorms should impact KRST briefly this evening, so have included in a TEMPO group for a few hours. Because KLSE is further downstream, there is lower confidence on storms directly impacting that site. For now, stuck with VCTS, but will continue to monitor for storm development and amend the TAF if necessary. When showers move in, ceilings will lower to MVFR conditions and gusts up to 28 kts are possible. Once storms and showers move past the TAF sites, ceilings should improve to VFR and winds speeds will decrease. Another round of light showers is expected for tomorrow morning through the end of the TAF period. Ceilings could lower to MVFR conditions when the rain moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/MEP/Zapotocny AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Mon May 9 2022 IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145- Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Today and Tonight Southeast winds will gust up to 40 mph today. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ018-019-029-102145- Floyd-Chickasaw-Fayette- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 45 mph today. A Wind Advisory is in effect. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Buffalo-Trempealeau-La Crosse- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 50 mph today. A Wind Advisory is in effect for parts of the area. Numerous storms may develop this evening. Any storms that develop could become severe with very large hail, a tornado, possibly strong, and damaging winds mainly between 6 PM and 11 PM. Lightning can be expected with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Zapotocny
In the hours before
Local storm report, May 9, 9:48 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 5 NNE NEW AMSTERDAM 44.04N 91.27W
05/09/2022 M1.00 INCH LA CROSSE WI NWS EMPLOYEE
&&Local storm report, May 9, 9:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 3 NE NEW AMSTERDAM 44.02N 91.30W
05/09/2022 U0.75 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, May 9, 10:01 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1001 PM CDT Mon May 9 2022
MNZ088-096-WIZ029-033-034-041>043-053-100330-
Winona MN-Houston MN-Juneau WI-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Clark WI-Monroe WI-
1001 PM CDT Mon May 9 2022
...Strong thunderstorms will impact portions of far southeast
Minnesota and western Wisconsin through 1030 PM CDT...
At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to near Hokah. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Crosse, Sparta, Tomah, La Crescent, Black River Falls,
Neillsville, Onalaska, Holmen, West Salem, Bangor, Loyal, Cashton,
Houston, Coon Valley, Hokah, North Bend, Brownsville, Dakota,
Millston and Hatfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Wisconsin.
&&
LAT...LON 4373 9058 4367 9156 4384 9159 4479 9054
4480 9032 4425 9032 4425 9013
TIME...MOT...LOC 0300Z 270DEG 29KT 4472 9027 4377 9129
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, May 9, 10:31 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1031 PM CDT Mon May 9 2022
WIZ034-041>044-053-100400-
Juneau WI-Jackson WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
1031 PM CDT Mon May 9 2022
...Strong thunderstorms will impact western Wisconsin through 1100
PM CDT...
At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Babcock to Cashton. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sparta, Tomah, New Lisbon, Bangor, Cashton, Necedah, Millston, New
Rome, Fort Mc Coy, Glendale, Leon, Portland, Norwalk, Camp Douglas,
Rockland, Ontario, Wilton, Ridgeville, Kendall and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern and west central Wisconsin.
&&
LAT...LON 4372 9033 4372 9117 4434 9057 4433 9032
4425 9032 4425 8983
TIME...MOT...LOC 0331Z 272DEG 33KT 4427 9025 4375 9078
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, May 9, 10:50 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1050 PM CDT Mon May 9 2022
IAZ011-029-030-WIZ054-055-061-100445-
Clayton IA-Fayette IA-Allamakee IA-Richland WI-Crawford WI-Grant WI-
1050 PM CDT Mon May 9 2022
...Strong thunderstorms will impact portions of northeast
Iowa and far southwest Wisconsin through 1145 PM CDT...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Lansing to near Stanley.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oelwein, Prairie Du Chien, Elkader, Lansing, Postville, Monona,
Fayette, Strawberry Point, McGregor, Garnavillo, Elgin, Clermont,
Maynard, Arlington, Marquette, Harpers Ferry, Farmersburg, Volga,
Hardin and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Iowa. A Severe Thunderstorm Watch also remains in effect
until 100 AM CDT for southwestern Wisconsin.
&&
LAT...LON 4265 9205 4343 9124 4340 9045 4264 9140
TIME...MOT...LOC 0349Z 273DEG 22KT 4342 9102 4268 9185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, May 9, 11:01 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1101 PM CDT Mon May 9 2022
WIZ034-042>044-100445-
Juneau WI-Jackson WI-Adams WI-Monroe WI-
1101 PM CDT Mon May 9 2022
...Strong thunderstorms will impact portions of west-central
Wisconsin through 1145 PM CDT...
At 1100 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Babcock to 6 miles south of Tomah.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
New Rome around 1120 PM CDT.
New Lisbon around 1125 PM CDT.
Mauston around 1130 PM CDT.
Necedah around 1135 PM CDT.
Dellwood around 1140 PM CDT.
Other locations impacted by these storms include New Miner
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Wisconsin.
&&
LAT...LON 4378 9000 4388 9059 4429 9032 4425 9032
4425 8962
TIME...MOT...LOC 0400Z 267DEG 34KT 4424 9014 4390 9049
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:13 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 47 min |
| May 9, 7:34 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 56 min |
| May 9, 7:59 PM CDT | Tornado Warning | ARX | Buffalo | 46 min |
| May 9, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Clark, Jackson, Trempealeau | 57 min |
| May 9, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 61 min |
| May 9, 8:32 PM CDT | Tornado Warning | ARX | Buffalo, Trempealeau | 32 min |
| May 9, 9:15 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, La Crosse, Monroe, Trempealeau | 45 min |
| May 9, 9:39 PM CDT | Special Weather Statement | ARX | Crawford, Vernon | 66 min |
| May 9, 10:01 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe | 29 min |
| May 9, 10:31 PM CDT | Special Weather Statement | ARX | Monroe | 29 min |
| May 9, 10:44 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 46 min |
| May 9, 10:50 PM CDT | Special Weather Statement | ARX | Crawford | 55 min |
| May 9, 11:01 PM CDT | Special Weather Statement | ARX | Juneau | 44 min |
| May 9, 11:39 PM CDT | Special Weather Statement | ARX | Grant, Richland | 36 min |
| May 9, 11:52 PM CDT | Special Weather Statement | ARX | Adams | 23 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.